The weight control drug has been banned in 1997, but reports related to its side effects are coming even now. One such report came last year, when Cindy Cartwright, a 51-year-old women alleged that she developed damaged heart valve due to use of this diet drug. She had to go through three of four heart valves replacement. She hails from Idah0.

Fen-Phen is a weight loss pill. It is a combination drug containing fenfluramine and phentermine. Fenfluramine is manufactured by Wyeth, a subsidiary of American Home Products Corp. it is similar to another anti obesity drug dexfenfluramine. Whereas Phentermine was also sold with many brand names including Phentrol for treatment of obesity. The combination was launched in the market as a miracle drug to reduce obesity. It was withdrawn from U.S. market in 1997 due to its alleged link with heart valve diseases.

Phentermine was approved in 1959 by the United States Food & Drug Administration. Fenfluramine was approved by the FDA to be used as a drug to reduce obesity in 1973.  It was approved to be used as a part of an anti obesity program containing diet and exercise. Both the drugs were approved for short-term use only.

But later a combination of these drugs was prescribed widely for long term obesity management. It was widely prescribed, even though safety of this concoction was not proved.

In above said case the woman Cindy Cartwright used the drug more than twenty years ago. Her doctor concluded that heart valve damage was a result of her Fen-Phen use. She was having breathing problems for more than a year. It restricted her movements. She could not walk fast. Her doctor said that due to heart valve damage her heart expanded so much that it almost touched the chest wall. Her doctor attributed this damaged to use of Fen-Phen. This heart valve damage has hindering backward movement of blood and they were not coming together, leading to replacement of heart valves.

The suffered women used this drug around 23 years ago for around six month for getting rid of additional weight. She regained her weight after she delivered her youngest baby. Almost twenty years later she developed heart developed heart related problems. Her doctor opined that such cases of Fen-Phen side effect are possible and been reported earlier.

Her doctor said that she will need that she will need almost six weeks for full recovery after going for heart wall replacement. She is one of the fortunate patients, who have survived such bad heart wall damages. It is advisable for other Fen-Phen users to see their doctor as soon as possible, if they feel anything unusual or any symptom related to heart wall damages.

Many studies have also linked use of Fen-Phen to valvular heart diseases. It has been also linked to Primary Pulmonary Hypertension. It is a severe disease, which could lead to fatal results. The symptoms of primary pulmonary hypertension are shortness of breath, angina pectoris, syncope or swelling in the ankle. Valvular heart damage could also yield life-threatening effects. It could lead to death of patients too.